Oklahoma, 2018

Hail in Oklahoma, August 29, 2018

August 29, 2018 · NWS TSA · 1 event in 1 county or zone

Scattered thunderstorms developed across eastern Oklahoma during the afternoon of the 29th along an outflow boundary from thunderstorms that moved through the region earlier in the day. The strongest storms in the afternoon and evening produced large hail up to ping pong ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across eastern Oklahoma during the afternoon of the 29th along an outflow boundary from thunderstorms that moved through the region earlier in the day. The strongest storms in the afternoon and evening produced large hail up to ping pong ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 29, 1:03 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 29, 1:03 PM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
203 PM CDT Wed Aug 29 2018

.DISCUSSION...
Cold front currently stretches from northwest Arkansas into
south-central Oklahoma with isolated to scattered showers and
thunderstorms across northeast Oklahoma into northwest arkansas.
Additional showers and thunderstorms will develop in the vicinity
of the frontal boundary later this afternoon and evening as the
front sags to the south. Some of the storms that develop in advance of
the front in the more unstable environment will have the potential
to become strong to severe with strong gusty winds the main concern.
This activity is expected to diminish by midnight. However, more
showers and thunderstorms will be possible late tonight and into
Thursday morning as a thunderstorm complex is expected to develop
across southeast Kansas into southwest Missouri late Tonight and
spread into far northeast Oklahoma and northwest Arkansas early
Thursday morning. This complex will translate to the south across
portions of eastern Oklahoma and western Arkansas Thursday morning
into Thursday afternoon.

Friday and Saturday are expected to be dry as the frontal boundary over
the area now lifts well to the north as high pressure builds over the
region at the surface and aloft. Scattered Afternoon and evening showers
and thunderstorms will be on the increase Sunday and continue into
early next week as deep gulf moisture surges into the region on
the back side of an upper level ridge over the eastern United States.

Temperatures over the holiday weekend into early next week will be near
or slightly above normal for this time of year.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  91  74  94 /  30  30   0   0
FSM   73  90  73  93 /  60  40  10  10
MLC   73  91  74  93 /  30  20  10   0
BVO   69  89  72  93 /  50  40   0   0
FYV   70  86  70  88 /  60  60   0  10
BYV   70  86  69  89 /  50  60   0  10
MKO   72  89  73  92 /  40  30   0   0
MIO   70  87  72  90 /  50  60   0  10
F10   72  92  73  94 /  30  20   0   0
HHW   74  93  73  95 /  30  20   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....10
Hazardous weather outlook, Aug 29, 4:14 PM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
514 PM CDT Wed Aug 29 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
514 PM CDT Wed Aug 29 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Mainly south of Interstate 44.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...East Central and Southeast Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered showers and thunderstorms will continue into early this
evening near a weak frontal boundary extending from northwest
Arkansas into east central Oklahoma. A few of these storms may be
strong to severe until around sunset, with damaging winds being
the main threat. Additional showers and storms may develop later
tonight as the low level jet strengthens.

Heat index values between 100 and 105 degrees will continue until
around sunset across parts of east central and southeast Oklahoma
and west central Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY...High Wind Potential.
SATURDAY...No Hazards.
SUNDAY through TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
The front will lift back north on Thursday, with the best
potential for thunderstorms across northeast Oklahoma and
western Arkansas. Dry conditions are forecast for most of the
weekend, with a return to hot and humid conditions through
Sunday. There is a chance for more scattered storms late Sunday
through Tuesday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 29, 4:12 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
512 PM CDT WED AUG 29 2018

OKZ068-069-072-292245-
Adair OK-Sequoyah OK-Cherokee OK-
512 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH...
SOUTHWESTERN ADAIR AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 545 PM
CDT...

At 511 PM CDT, strong thunderstorms were located along a line
extending from Cookson to near Vian. These storms were nearly
stationary.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Vian...                           Marble City...
Cookson...                        Cherokee Landing State Park...
Bunch...                          Lake Tenkiller State Park...
Box...

This includes Interstate 40 in Oklahoma between mile markers 293 and
298.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3542 9497 3562 9513 3564 9513 3583 9493
      3570 9469
TIME...MOT...LOC 2211Z 297DEG 2KT 3572 9491 3552 9497
Special weather statement, Aug 29, 4:46 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Tulsa OK
546 PM CDT WED AUG 29 2018

OKZ068-070-072-292330-
Muskogee OK-Sequoyah OK-Cherokee OK-
546 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH...SOUTH
CENTRAL CHEROKEE AND EAST CENTRAL MUSKOGEE COUNTIES UNTIL 630 PM
CDT...

At 545 PM CDT, strong thunderstorms were located along a line
extending from 4 miles southwest of Cookson to 3 miles southeast of
Webbers Falls. These storms were nearly stationary.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Vian...                           Gore...
Webbers Falls...                  Lake Tenkiller State Park...
Box...

This includes Interstate 40 in Oklahoma between mile markers 284 and
295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3543 9502 3545 9502 3546 9505 3543 9508
      3543 9523 3569 9504 3567 9486
TIME...MOT...LOC 2245Z 060DEG 3KT 3565 9496 3547 9510
Special weather statement, Aug 29, 5:26 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
626 PM CDT WED AUG 29 2018

OKZ066-071-300000-
Okmulgee OK-McIntosh OK-
626 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCINTOSH AND SOUTH
CENTRAL OKMULGEE COUNTIES UNTIL 700 PM CDT...

At 625 PM CDT, a strong thunderstorm was located 3 miles southeast of
Hoffman, moving north at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Grayson...                        Hoffman...
Hitchita...                       Pierce...

This includes Interstate 40 in Oklahoma between mile markers 243 and
256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3539 9567 3536 9589 3553 9591 3555 9565
TIME...MOT...LOC 2325Z 168DEG 21KT 3545 9580

The radar

The Tulsa radar (KINX), 82 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McIntosh

When
August 29, 5:39 PM CST
Where
McIntosh County, 1.45 mi N of Pierce
Measured
1.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.451, -95.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777743.